Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 84, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 22, 2000, 12:56 AM MDT for Lincoln County, Colorado. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 22, 2000, 12:56 AM MDT (06:56 UTC)
- Expired
- Jul 22, 2000, 1:30 AM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 106 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 12:57 AM MDT | Hail 1 | Genoa, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 6.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 3104 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
058
WUUS55 KBOU 220656
SVRDEN
COC073-220730-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1256 AM MDT SAT JUL 22 2000
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
* UNTIL 130 AM MDT
* AT 1256 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GENOA...OR ABOUT 12 MILES EAST OF LIMON...
MOVING SOUTH AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...HUGO AND
GENOA.
HAIL ONE INCH IN DIAMETER WAS REPORTED IN GENOA AT 1243 AM. STRONG
WINDS ARE ALSO LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL
SHELTER.
LAT...LON 3931 10357 3903 10346 3897 10317 3916 10315
3935 10346
GIMMESTAD
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:58 PM MDT, 8 hours 58 minutes earlier.
Area forecast discussion, Jul 21, 3:58 PM MDT, 8 hours 58 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
150 PM MDT FRI JUL 21 2000
...2ND AMENDMENT TO ADD ZONES 46 AND 47 TO TORNADO WATCH...
IN FOR ANOTHER ROUGH RIDE ACROSS NORTHEASTERN CO LATER THIS AFTN AND
ERLY THIS EVE. SPC HAS NERN CO UNDER MODERATE RISK THIS AFTN AND
EVE WITH SLIGHT RISK ALG THE FNT RANGE. SEE EITHER A TORNADO OR SVR
TSTORM WATCH COMING OUT ANY TIME NOW. CONVECTIVE INITIATION IN SERN
WY AS OF 19Z OCCURRING UNDER FRONT LEFT QUAD OF A 60-70KT SPEED
MAX. SEWRD TRACKING SPEED MAX CAN BE SEEN ON WATER VAPOR IMAGERY
OVR THE CO/WY BORDER NORTH OF STEAMBOAT. SYNOPTIC LIFT PROVIDED BY
SPEED MAX...STG SFC HEATING AND COOLING ALOFT AND SFC DEWPTS IN THE
UPR 50S/LOWER 60S WILL PROVIDE THE INGREDIENTS FOR ISOLD TO WDLY SCT
SVR TSTMS. SFC PLOTS AND LOW LVL WINDS OFF 88D SHOWING FORMATION OF
DEN CYCLONE WITH PREVALENCE OF SELY WINDS E OF A FNL-DEN-LIC LINE.
RUC AND ETA SBCAPES AS OF 19Z ALREADY IN THE 3000-3500 J/KG RANGE
OVR MORGAN...SWRN WASHINGTON AND NRN LINCOLN CTYS. A 2ND CAPE
MAXIMA ALSO SHOWING UP OVR LOGAN CTY. ETA AND NGM SHOWS 7H SHRTWV
AND MID-LVL SPEED MAX SWEEPING ACRS NERN PLNS OF CO BTWEEN 20Z-00Z
WITH INDICATIONS OF WHAT LOOKS LIKE A SQUALL LINE IN THE WIND...
BNDRY LYR VORTICITY...SFC-7H OMEGA..RH LAPSE RATE FIELDS. STORMS
EXPECTED TO COME OFF THE MEDICINE BOW MTNS IN SERN WY AND RACE SEWRD
ACRS NERN PLAINS AT 25-35KT. MID TO LATE AFTN TEMP PROFILE BECOMES
QUITE FAVORABLE FOR LARGE HAIL PRODUCTION WITH PASSAGE OF MID-LVL
THERMAL TROF. SHEAR PROFILE TODAY DOES NOT LOOK AS FAVORABLE AS
YESTERDAY...HWVR SHOULD HV ENOUGH TURNING WITH HEIGHT FOR ISOLD
TORNADOES/LANDSPOUTS ALG ADVANCING STORM FRONT. BUT MAIN SVR WX
LOOKS TO BE LARGE HAIL (2-3 INCH DIAMETER RNG) AND VERY STG STRAIGHT
LINE T-STORM WINDS (IN EXCESS OF 60 KTS). MDLS SHOW STORM FRONT
RACING SEWRD OUT OF THE CWA BY 03Z WITH VRY STG DOWNWARD FORCING...
STABLIZATION AND DRYING IN ITS WAKE. COULD ALSO SEE A ONE OR TWO
SVR STORMS FIRING ALG THE FRONT RANGE/CNTRL AND SRN URBAN CORRIDOR
BTWN 22Z-02Z WITH PASSAGE OF VIGOROUS OUTFLOW BOUNDARIES. OVRNGT...
DO NOT SEE A LOT OF LOW LVL MSTR HANGING AROUND FOR LOW CLOUD/FOG
FORMATION. SO CLR/MO CLR SKIES WILL BE THE RULE.
ON SATURDAY...FLOW ALOFT REMAINS NWLY WITH UPR RIDGE AMPLIFYING OVR
UT AND WRN CO. STILL SEE ENOUGH MSTR AND INSTABILITY AROUND FOR
WDLY/SCT TSTORMS IN THE MTNS AND ON THE PLAINS. AS DAY GOES
ON...MDLS SHOW LOW LVL MOISTURE DECREASING ACRS THE PLAINS WITH
DRIER NWLY FLOW ALOFT MIXING DOWN THRU THE AFTN. SKIES WILL
GENERALLY BY MO SUNNY/PARTLY CLDY ON SAT WITH MAX TEMPS SIMILAR TO
THOSE OBSERVED TODAY.
LOOKING AHEAD TO SUN THRU WED...SEE SLOW WARMUP SUN AND MON WITH
RISING HEIGHTS AS GREAT RIDGE SHIFTS EWRD. ENUF MID-LVL MSTR AROUND
FOR A FEW LATE DAY...MOSTLY HIGH BASED STORMS BOTH DAYS. BY
TUE...FLOW ALOFT BECOMES ZONAL AS PER MRF...UKMO AND ECMWF AS WRN
CONUS RIDGE FLATS AND RETREATS TO THE DESERT SW. MOISTURE LVLS
INCREASE WITH WHAT APS TO BE A WK FRONTAL PASSAGE ON TUE. SO
SLIGHTLY COOLER ON TUE WITH A CHANCE FOR AFTN/EVE SHWRS AND TSTORMS.
WILL ALSO MENTION CHC OF TSTMS AS WELL ON WED. BAKER
.DEN...TORNADO WATCH THIS EVE UNTIL 9 PM MDT FOR PORTIONS OF NERN CO
ZNS 42..44..48..49 AND 50.
TORNADO WATCH THIS EVE UNTIL 10 PM MDT FOR ERN ELBERT AND
LINCOLN CTYS ZNS 46 AND 47.In the hours before
Special weather statement, Jul 21, 8:55 PM MDT, 4 hours 1 minute before
COZ038-050210330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 9 PM MDT THU JULY 20 2000 ...TORNADO WATCH FOR NORTHEASTERN COLORADO EXPIRED... THE TORNADO WATCH FOR THE FOLLOWING COUNTIES IN NORTHEASTERN COLORADO HAS EXPIRED AT 9 PM MDT. ELBERT LINCOLN LOGAN MORGAN PHILLIPS SEDGWICK WASHINGTON WELD THE THUNDERSTORMS RESPONSIBLE FOR PRODUCING SEVERE WEATHER AND TORNADOES THIS AFTERNOON HAVE MOVED OUT OF NORTHEASTERN COLORADO AND THE AIRMASS IS BEGINNING TO STABLIZE. THERE IS NO LONGER A THREAT OF SEVERE WEATHER IN NORTHEAST COLORADO AND THE TORNADO TORNADO WATCHES COVERING THESE COUNTIES HAS EXPIRED. GCF
Local storm report, Jul 21, 9:57 PM MDT, 2 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
955 PM MDT FRI JULY 21 2000
...PRELIMINARY STORM REPORT FOR JULY 21 2000...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
602 PM 5 N RIVERSIDE RESERVOIR CO TORNADO
07/21/00 WELD/MORGAN FOR 15 MINUTES IN
EAST CENTRAL WELD AND
WESTERN MORGAN COUNTIES
622 PM 5 N ANTON CO TORNADO
07/21/00 WASHINGTON
625 PM 1 NE WIGGINS CO 1.00 INCH HAIL
07/21/00 MORGAN
642 PM 1 SE WIGGINS CO 1.75 INCH HAIL
07/21/00 MORGAN
646 PM 2 SE WELDONA CO STRONG WINDS
07/21/00 MORGAN 4-5 INCH BRANCHES BLOWN
OFF TREES ALONG HWY 144
650 PM 5 N ANTON CO 2.75 INCH HAIL
07/21/00 WASHINGTON
717 PM LINDON CO 0.88 INCH HAIL
07/21/00 WASHINGTON
728 PM 4 S OVID CO 0.88 INCH HAIL
07/21/00 WASHINGTON
730 PM 8 S ANTON CO 2.00 INCH HAIL
07/21/00 WASHINGTON
737 PM 4 N LAST CHANCE CO 0.75 INCH HAIL
07/21/00 WASHINGTON
750 PM ANTON CO 2.75 INCH HAIL
07/21/00 WASHINGTON
800 PM 3 S THURMAN CO 0.75 INCH HAIL
07/21/00 LINCOLN
804 PM 9 S LAST CHANCE CO 1.25 INCH HAIL
07/21/00 WASHINGTON
ENDThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:01 PM MDT | Tornado Warning | BOU | Morgan, Weld | 44 min |
| Jul 21, 6:17 PM MDT | Tornado Warning | BOU | Washington | 43 min |
| Jul 21, 6:27 PM MDT | Tornado Warning | BOU | Morgan, Weld | 48 min |
| Jul 21, 6:50 PM MDT | Tornado Warning | BOU | Washington | 25 min |
| Jul 21, 7:04 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 41 min |
| Jul 21, 7:18 PM MDT | Tornado Warning | BOU | Washington | 27 min |
| Jul 21, 7:21 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 39 min |
| Jul 21, 7:45 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 45 min |
| Jul 21, 7:51 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 39 min |
| Jul 21, 11:44 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 46 min |
| Jul 22, 12:19 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| Jul 22, 1:08 AM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 37 min |
| Jul 22, 1:36 AM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 39 min |
| Jul 22, 2:12 AM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 33 min |
| Jul 22, 2:45 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| Jul 22, 5:49 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.